Alert archive / Virginia / Flash Flood Warnings in 2005

Flash Flood Warning 39, NWS Baltimore/Washington

July 13, 2005Augusta County, Nelson County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Jul 13, 2005, 8:18 PM EDT for Augusta County, Nelson County, Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2005, 8:18 PM EDT (00:18 UTC)
Expired
Jul 13, 2005, 11:15 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Augusta County, VA, Nelson County, VA

The radar

The Roanoke radar (KFCX), 149 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 9:45 PM EDTFLASH FLOODWest Augusta, VAALONG STATE ROAD 250 BETWEEN WEST AUGUSTA AND WHITE SHORE...18 INCHES OF WATER RUNNING OVER ROADWAYS.
Jul 13, 10:33 PM EDTFLASH FLOOD2 Nw Churchville, VAROUTE 250 BRIDGE NEAR INTERSECTION WITH ROUTE 736 WAS FLOODED AND IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 87 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2005-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2005-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 140021
FFWLWX
VAC015-125-140315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
818 PM EDT WED JUL 13 2005

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NELSON COUNTY IN CENTRAL VIRGINIA
  AUGUSTA COUNTY IN WESTERN VIRGINIA

* UNTIL 1115 PM EDT

* AT 813 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN 
  ACROSS SOUTHWEST NELSON COUNTY. RADAR INDICATES THAT ONE AND A     
  HALF TO TWO AND A HALF INCHES OF RAIN HAS ALREADY FALLEN ACROSS    
  THE BLUE RIDGE BETWEEN NELSON AND AUGUSTA COUNTY. ANOTHER ONE TO   
  TWO INCHES WILL BE POSSIBLE THROUGH 1115 PM EDT. HEAVY RAIN WAS    
  ALSO OCCURRING ACROSS WEST CENTRAL AUGUSTA COUNTY.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE ARBOR HILL...BUFFALO GAP...CAMP TODD...GREENVILLE...
  LOVINGSTON...MOFFATS CREEK...MOUNT ELLIOTT SPRINGS...SHERANDO...
  SPOTTSWOOD...WEST AUGUSTA AND WILDA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.

NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME
DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO
HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.

LAT...LON 3787 7923 3762 7892 3796 7881 3809 7912
      3829 7914 3840 7930 3812 7942

$$

ROGOWSKI
1 follow-up statement
000 
WGUS71 KLWX 140154
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
955 PM EDT WED JUL 13 2005

VAC015-125-140315-
NELSON VA-AUGUSTA VA-
955 PM EDT WED JUL 13 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1115 PM EDT FOR NELSON AND 
AUGUSTA COUNTIES...

AT 955 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER SOUTH CENTRAL 
NELSON COUNTY. RADAR ESTIMATES THAT FOUR INCHES OF RAIN HAS FALLEN 
DURING THE PAST HOUR ACROSS SOUTH CENTRAL NELSON COUNTY...INCLUDING 
THE COMMUNITIES OF ARRINGTON AND SHIPMAN. ANOTHER ONE TO TWO INCHES 
OF RAIN CAN BE EXPECTED THROUGH THE EVENING.

REPORTS FROM WEST CENTRAL AUGUSTA COUNTY...ALONG ROUTE 250 BETWEEN 
THE COMMUNITIES OF WEST AUGUSTA AND WHITE SHORE...INDICATE THAT 
EIGHTEEN INCHES OF WATER HAVE FLOODED AREA ROADWAYS.

ALTHOUGH THE RAIN HAS DIMINISHED ACROSS AUGUSTA COUNTY...ANOTHER 
LINE OF THUNDERSTORMS IS APPROACHING BOTH AUGUSTA AND NELSON 
COUNTIES FROM THE SOUTH...NEAR LYNCHBURG.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST
AUGUSTA...MOUNT ELLIOTT SPRINGS...CAMP TODD...BUFFALO GAP AND ARBOR
HILL.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3787 7923 3751 7884 3772 7866 3809 7912
      3829 7914 3840 7930 3812 7942

$$

ROGOWSKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 2:20 PM EDT, 5 hours 58 minutes earlier.

Area forecast discussion, Jul 13, 2:20 PM EDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
220 PM EDT WED JUL 13 2005

.DISCUSSION...TONIGHT THROUGH WEDNESDAY...

SURFACE ANALYSIS FROM 15Z SHOWS THE REMNANTS OF DENNIS CENTERED OVER
SOUTHERN INDIANA. THERE ARE SEVERAL WEAK SURFACE BOUNDARIES ACROSS
THE FORECAST ARE WITH EARLIER CONVECTION WITH THE MCS THAT PASSED TO
OUR SOUTH THIS MORNING AND THE REMNANT LOW CONTINUING TO SPIN TO OUR
WEST. OBSERVATIONS SHOW DEWPOINTS IN THE LOW TO MID 70S ACROSS THE
FORECAST AREA WITH LIGHT AND VARIABLE WINDS. REGIONAL RADAR SHOWS A
BROKEN LINE OF HEAVY SHOWERS AND THUNDERSTORMS EXTENDING FROM
NORTHWEST PENNSYLVANIA THROUGH VIRGINIA...WITH ANOTHER BROAD AREA OF
SHOWERS ENTERING SOUTHWESTERN VIRGINIA. THESE STORMS HAVE PRODUCED
SMALL HAIL AND FLOODING TO OUR NORTH AND EVEN WIND DAMAGE IN CENTRAL
VIRGINIA.

A RATHER CONSISTENT FORECAST WITH WARM AND MUGGY CONDITIONS
CONTINUING THROUGH THE FORECAST PERIOD. THE BERMUDA HIGH WILL BUILD
OVER THE REGION...CONTINUING THE MOISTURE FEED INTO THE REGION
THROUGH THE WEEKEND. PRECIPITABLE WATER VALUES REMAIN AT AND ABOVE
THE 2 INCH MARK THROUGH MUCH OF THE PERIOD. WITH VERY LITTLE IN THE
WAY OF LOW LEVEL WINDS AND STEERING...MAIN THREAT FROM ANY OF THE
STRONGER STORMS WILL BE FLASH FLOODING. NEXT FEATURE TO IMPACT THE
FORECAST AREA WILL BE THE A COLD FRONT MOVING IN FROM THE NORTHWEST.

OVERALL...NOT MANY CHANGES WERE MADE TO THE ONGOING FORECAST. THE
FORECAST SOUNDS LIKE A BROKEN RECORD WITH MOSTLY CLOUDY SKIES AND A
CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. EVEN WITH INCREASED
CLOUD COVER...TEMPERATURES AT LOW AND MID LEVELS ARE ON THE RISE AND
HIGHS WILL AVERAGE IN THE UPPER 80S TO NEAR 90. THIS CLOUD COVER
WILL HELP TO KEEP LOWS AVERAGING IN THE LOWER 70S. WITH THESE WARM
AND MUGGY CONDITIONS...ENOUGH SURFACE INSTABILITY WILL EXIST EACH
DAY TO WARRANT BETWEEN 30 AND 40 POPS...MAINLY IN THE AFTERNOON. THE

&&

.AVIATION...

+TSRA AT 18Z AT CHO CAUSING NEAR VFR CONDITIONS. CAN EXPECT THIS AT
ANY TAF SITES EXPERIENCING +TSRA TODAY...HOWEVER...HAVE OUTLINED
ONLY -TSRA WITH IFR AT TAF SITES SINCE +TSRA COVERAGE IS LIMITED.
IFR HZ CONDITIONS ALSO WITH ALL THE HEAT AND HUMIDITY TODAY. WILL
WATCH ZONE OF TSRA MOVING FROM CHO SLOWLY NE INTO MRB-IAD-DCA LATE
THIS AFTERNOON. COULD SEE THIS AREA OF TSRA MOVE INTO BWI AND MTN
AFTER DARK. THERE WILL BE A SLOW WIND SHIFT FROM SE TO SSW AFTER
THIS LINE PASSES AS WELL AS A BRIEF PERIOD OF BETTER VIS. WINDS WILL
GO LIGHT AFTER 02Z AND MAY SEE IFR CONDITIONS ONCE AGAIN WITH
REMNANT MOISTURE FROM RA TODAY. LARGE AREA OF RA OVER OHIO VALLEY
PROGGED TO AFFECT ALL TAF SITES BY 18Z THU. WILL LET NEXT SHIFT FINE
TUNE TIMING.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

ALLEN/GUYER
Hazardous weather outlook, Jul 13, 11:00 AM EDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EDT WED JUL 13 2005

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-141500-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1100 AM EDT WED JUL 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST FOR THIS AFTERNOON
INTO THE EVENING. TORRENTIAL RAINFALL COULD OCCUR WITH THESE
STORMS...WHICH COULD CAUSE LOCALIZED FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE CHANCES FOR STORMS EACH DAY IN THIS PERIOD. TORRENTIAL
RAINFALL COULD OCCUR...WHICH MAY POSE A THREAT FOR LOCALIZED
FLOODING ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

STRONG

In the hours before

Special weather statement, Jul 13, 3:21 PM EDT, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
321 PM EDT WED JUL 13 2005

MDZ002-WVZ049-050-132015-
ALLEGANY MD-HAMPSHIRE WV-MINERAL WV-
321 PM EDT WED JUL 13 2005

AT 321 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS
FROM SOUTH OF WINCHESTER NORTHWEST ACROSS MUCH OF
HAMPSHIRE...ALLEGANY...AND MINERAL COUNTIES. RADAR INDICATES THAT
OVER AN INCH OF RAIN HAS ALREADY FALLEN DURING THE PAST HOUR.
TORRENTIAL RAIN IS LIKELY TO CONTINUE ACROSS THIS AREA...WHICH MAY
LEAD TO WATER ACCUMULATING IN LOW LYING AREAS AND PONDING OF WATER
ON ROADWAYS. MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING.
RESIDENTS SHOULD MONITOR LOCAL CREEKS AND STREAMS...AND REMAIN ALERT
IN CASE RAPID RISES ARE SEEN OR A FLOOD WARNING IS ISSUED.

ROGOWSKI
Local storm report, Jul 13, 4:31 PM EDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
431 PM EDT WED JUL 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      CUMBERLAND              39.65N 78.76W
07/13/2005                   ALLEGANY           MD   EMERGENCY MNGR

            SEVERAL STREETS CLOSED AND FLOODED BASEMENTS IN THE CITY
            OF CUMBERLAND

&&

SEA
Local storm report, Jul 13, 5:30 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
530 PM EDT WED JUL 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             2 W BERRYVILLE          39.15N 78.02W
07/13/2005  0.75 INCH        CLARKE             VA   TRAINED SPOTTER

&&

JD
Local storm report, Jul 13, 7:56 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
756 PM EDT WED JUL 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HEAVY RAIN       CUMBERLAND              39.65N 78.76W
07/13/2005  3.00 INCH        ALLEGANY           MD   TRAINED SPOTTER

            ROADS CLOSED AT GREEN ST AND VIRGINIA AVE

&&

JD

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:19 PM EDTSpecial Marine WarningLWX56 min

Nearby

Flash Flood Warnings in Virginia, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.